An Unusual Case of Recurrent Severe Hypoglycemia in a Woman With Type 1 Diabetes Undergoing Medically Assisted Abortion
A 32-year-old woman developed severe recurrent hypoglycemia after a medically assisted, first-trimester abortion. She had had type 1 diabetes since 1988, and the pregnancy was her first and planned. The patient’s glycemic control had been good, with a preconception A1C of 6.3%. She was on a multiple daily injection insulin regimen and routinely counted carbohydrate. Unfortunately, she had a missed miscarriage at 11 weeks’ gestation and opted for medical management. She was given mifepristone 800 μg.
After taking mifepristone, the patient noticed that she had numerous episodes of unexplained prolonged hypoglycemia. She had a significant and sudden drop in capillary glucose levels with no obvious trigger and very little warning within about 2 hours after taking mifepristone. Over the next 2–4 days, she continued to have multiple hypoglycemic episodes, mostly attributable to her rapid-acting insulin. However, her glycemic control started to settle down after 5 days, and her blood glucose levels subsequently stabilized in her target range with no hypoglycemia. She was seen in the diabetes clinic after this episode, when she reported the effects of the medical miscarriage treatment on her glycemic control. Her glycemic control has remained stable since, without any further episodes of unexplained hypoglycemia.
What is the most likely cause for severe, prolonged hypoglycemic episodes after undergoing medically triggered abortion? …